Funnel Cloud, Calhoun
- When
- May 17, 12:10 PM CST
- Where
- Calhoun County, 3.76 mi SW of Knoke
- Reported by
- Social Media
- Coordinates
- 42.480, -94.800
Public reported a funnel cloud via social media.
After a cold front stalled out across northwest Iowa the previous night, much of Iowa was firmly within the warm sector of an approaching surface low. As a result, winds were strong out of the south, helping keep dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After a cold front stalled out across northwest Iowa the previous night, much of Iowa was firmly within the warm sector of an approaching surface low. As a result, winds were strong out of the south, helping keep dew points in the mid to upper 60s. While temperatures were only in the 70s, with the relatively high dew points SBCAPE values were able to eclipse 2000 J/kg in an uncapped environment. Storms began to initiate in the early afternoon, primarily producing funnel clouds and hail. As a weak boundary ahead of the parent cold front moved through, storms organized linearly and became primary wind gust and damaging wind producers as they traveled north/northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 11:49 AM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1249 PM CDT Wed May 17 2017 ...Updated for 18z Forecast and Aviation Discussions... .UPDATE... Issued at 1250 PM CDT Wed May 17 2017 Updated PoPs and sky cover for this afternoon with ongoing trends and hi-res models. With the issuance of tornado watch 231, have included severe wording from now through 00z this evening. 17z SPC mesoanalysis shows SBCAPE values of around 2500+J/kg in the vicinity of the storms over the western part of the CWA currently north of Denison and Carroll. These storms have moved into a weaker area of 0-1km and 0-3km SRH values. Hi-res models handling these well moving them north-northeastward and into southern Minnesota by around 21z. Attention shifts then back to the southwest and thunderstorms that will enter southwest Iowa around 20z and rotate through central Iowa by early this evening. && .SHORT TERM.../Today through Tonight/ Issued at 349 AM CDT Wed May 17 2017 Potential for a very active day including tornadoes across central Iowa this afternoon into the early evening. Deep convection late last evening into the overnight has helped to stabilize the atmosphere somewhat. However, strong south flow into the state continues to help instability regenerate early this morning with another round of thunderstorms approaching western Iowa at 3 AM. Main upper system was beginning to lift northeast over the Texas panhandle and will approach the state this afternoon. The convection currently approaching the state is expected to remain largely across the northwest portion of the forecast area through daybreak into mid morning. Meanwhile, additional convection currently across Kansas will race northeast into central Iowa as moisture surges back northward into the state. By midday, the main synoptic front will be near the IA/MN border with the bulk of convection/precipitation in northern Iowa and areas farther north and west. Much of the remainder of central Iowa will be in the warm sector with surface based capes of 1000-1500J/KG by mid afternoon along with very good bulk shear of 50kts+ and decent helicity values of 100-200 m2/s2. Shorter term models have actually been suggesting an initial round of strong storms around midday into early afternoon that should race north across central Iowa, however the main concern comes by mid to late afternoon as wind shift/trof axis enters southwest Iowa and races northeast and should provide the focus for storm development at peak heating. These storms will likely initiate around 3-4 pm and with Bunkers motion suggestion movement around 200@50kt, these storms will be racing quickly north northeast. The setup is quite analogous to many of the cooler season tornado events that occur in Iowa and the likelihood of tornadoes with these storms seems relatively good and the enhanced outlook from SPC is in line with expectations at this point. These storms will likely exit to the north and east by evening with lingering pcpn in the far north overnight near the deformation zone. Otherwise, cooler and drier air will spread across the state as northwest winds increase in the cold advection behind the system. .LONG TERM.../Thursday through Tuesday/ Issued at 349 AM CDT Wed May 17 2017 Thursday... At 12z Thu, the upper low which contributed to today's svr wx potential should be located near the Great Lakes Region. Large- scale subsidence will be settling in across Iowa behind this system, serving to keep Thursday dry. 850MB temps drop from near +15C at 12z this morning, to near +7C at 12z Thu. With CAA in place and soundings indicating SC field, 10F to 15F drop in temps from Wed to Thu seems appropriate. If SC deck thick enough to block sun during much of daytime heating hours, then 15F to 20F degree drop may be more prudent. Friday through this weekend... 08z Wed water vapor imagery picking up on deep (538dam heights at 500mb), well-defined upper low spinning over eastern Oregon/SE Washington. Looking back at the past few 00z/12z model runs, trends have certainly been slower with the progression of this low towards the upper Midwest. 00z Wed NAM definitely faster than 00z Wed ECMWF (slowest) and 00z Wed GFS. The 00z Wed ECMWF did speed up slightly towards the 00z Wed GFS from the 12z Tue ECMWF. So feel 00z Wed GFS/ECMWF blend appropriate for tracking this low. All models depict negative tilting, with the sfc low near SW Iowa and the 850mb low near NW IA/SE SD by 12z Sat. Ahead of the system, especially the GFS, smatters the western half of Iowa with lift driven by reinforcing rounds of theta-e/moisture advection. Gulf wide open as 850mb LLJ easily taps into moisture source. PWATs generally in the 1 inch to 1.5 inch range, and forecast soundings show decent, though certainly not great precip efficiency potential. In all, expect a widespread, prolonged period of rain from Friday morning through Saturday afternoon as cold front doesn't pass through Iowa until 00z- 06Z Sun. SVR potential nil as best energy only makes it as far north as the Ozarks. Large-scale subsidence looks to set in by Sunday. The Canadian model is an extreme slow outlier as it keeps this system around through Sunday. Given reliability of Canadian model, cannot justify leaning towards its solution. Thus, have removed POPs as best as could be for collaboration purposes on Sunday. Expect subsequent shifts to remove POPs even further for Sunday into Monday. Next Week... Long-range models struggling with handling track of next upper low. 00z Wed ECMWF has deep low passing through North Dakota, where the GFS is void of this feature. Ensemble trends showing near-normal 850mb temps, so initially thinking near-normal temperatures in the 70s/50s seem suggested at this time. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1250 PM CDT Wed May 17 2017 Main concern is timing of thunderstorms that will move through central Iowa impacting the terminals this afternoon and evening along with gusty winds. Have tried to time the heavier thunderstorms with TEMPO groups of just a few hours, though amendments may be needed to adjust timing as well as conditions. The thunderstorms will be past most the terminals by mid-evening. While conditions may improve back into VFR after the storms pass, clouds are expected to move back in after midnight through Thursday morning with MVFR ceilings expected over the northern sites with low VFR ceilings over the southern sites. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Cogil LONG TERM...Kotenberg AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 813 AM CDT Wed May 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181315- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 813 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is an enhanced risk for strong to severe thunderstorms this afternoon and evening. The main threat will be weak, fast-moving, isolated tornadoes. Damaging winds are the secondary threat, with large hail and periods of heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Non-severe thunderstorms are possible Friday through Saturday, as well as Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Kotenberg/Zogg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 1 NW ZEARING 42.17N 93.31W
05/16/2017 M1.00 INCH STORY IA CO-OP OBSERVER
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST BEDFORD 40.67N 94.72W
05/16/2017 E65 MPH TAYLOR IA CO-OP OBSERVER
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN POCAHONTAS 42.74N 94.66W
05/17/2017 M2.24 INCH POCAHONTAS IA CO-OP OBSERVER
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG POCAHONTAS 42.74N 94.67W
05/16/2017 POCAHONTAS IA TRAINED SPOTTER
STRONG WIND AND HEAVY RAIN LAST NIGHT. MANY
STREETS IN TOWN HAVE TREE BRANCHES DOWN,
RANGING FROM SMALL STICKS TO BIG, ROUND
BRANCHES. TREE SNAPPED AT ONE OF OUR
CEMETERIES ON EAST SIDE OF TOWN. STANDING
WATER THROUGHOUT TOWN. 3.75 INCHES OF RAIN.
TIME ESTIMATED BY RADAR.
&&
BSSThe Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
82 thunderstorm wind, 15 hail, 4 funnel cloud, 1 lightning. Local standard time, as filed.
Public reported a funnel cloud via social media.
Public reported funnel cloud via social media.
Public reported funnel cloud via social media.
Trained spotter reported quarter sized hail.
Trained spotter reported nickel sized hail.
Emergency manager reported quarter sized hail.
Trained spotter reported quarter sized hail one half mile west of Jordan Creek Mall.
Trained spotter reported nickel sized hail.
Trained spotter reported quarter sized hail.
Trained spotter reported quarter sized hail.
NWS office in Johnston experienced quarter sized hail and wind gusts estimated around 40 to 50 mph.
Creston AWOS station recorded a 60 mph wind gust.
Trained spotter reported nickel sized hail.
Public reported 4 inch diameter tree limbs down.
Iowa DOT RWIS site recorded a 64 mph wind gust.
Trained spotter reported estimated 65 mph wind gusts.
Strong winds to 60 mph estimated with tree limbs down in town.
Emergency manager reported tree and tree limb damage in Creston.
A semi roll-over occurred on I-80 east of Adair due to strong winds.
Emergency manager stated home owner just west of Murray reported shingles blown off, flag pole snapped, and small tree branches down.
Storm chaser reported penny sized hail.
Emergency manager reported numerous instances across Guthrie County to the Adair County line of wind damage. This included 40x60 machine shed roof taken off 4 miles SW of Panora, power lines down in Jamaica from blown over tree, power lines down in Stuart due to tree damage.
Emergency manager reported numerous instances across Guthrie County to the Adair County line of wind damage. This included 2 modular offices blown off I-80 2 miles east of Stuart.
Small to medium limbs down in town.
Emergency manager reported semi blown over into the ditch at the intersection of P46 and Highway 44.
Emergency manager reported damage to an outbuilding.
Trained spotter reported winds estimated 50 to 60 mph.
Public reported shingles blown off homes.
Emergency manager reported power poles blown down on Highway 44, semi truck blownn over at intersection of P46 and Highway 141. All between Perry and Dawson.
Trained spotter reported tree trunks snapped.
Five to six inch tree branches down near the road.
NWS employee reported wind gusts of 60 mph. Sturdy lawn chairs blownn across the lawn as well.
NWS employee reported upwards of 65 mph wind gusts at home location.
Des Moines International Airport ASOS recorded a 60 mph wind gust.
Emergency manager reported multiple trees and power lines down in West Des Moines along Ashworth Rd.
Emergency manager reported numerous tree branches of 3 inch diameter and greater down. Still have rain and some gusts to 50 to 60 mph. Time estimated by radar.
NWS employee recorded 62 mph wind gust on home weather station.
Chariton AWOS recorded a 61 mph wind gust.
KCCI School Net recorded a 59 mph wind gust.
Emergency manager reported quarter sized hail.
KCCI School Net site recorded a 59 mph wind gust.
Trained spotter reported 12 to 13 inch diameter tree snapped with branches in the street. Time estimated by radar.
Emergency manager reported semi blown over on I-35 at mile marker 65.
Emergency manager reported wind gusts of 60 to 70 mph.
Public reported tree damage including 6 to 12 inch diameter limbs torn off main trunk.
NWS employee reported wind gusts to 70 mph. Trees and large branches were down around town.
Emergency manager reported power lines down between Dallas Center and Grimes. Dallas Center without power at the time of the report.
Public reported tree damage, wind speeds unknown at the time. Time estimated by radar.
A trained spotter reported nickel size hail in southern Monroe County.
NWS employee reported tree branches down on Beaver Dr and power outages in Johnston.
Public reported 70 to 80 estimated wind gusts. Time estimated by radar.
Public reported tree damage on Easton Blvd near 22nd St. Time estimated by radar.
A 65 mph gust was measured on a home weather station, and 3 inch tree branches were reported down.
Public reported large tree split near its base and landed across the roadway. Time estimated by radar and this is a delayed report.
Trained spotter reported evacuation of tall buildings in Capital Square underway. Very strong winds downtown, estimated around 70 mph.
Emergency manager stated dozens of reports of power lines down, trees down, power outages from transformer damage, and motor vehicle crashes all suspected to be storm related. Metro wide reports too numerous to report.
Emergency manager reported multiple farmsteads with roofs blown off, damage to several outbuildings, a garage blown off the foundation, and power lines down. The roof and upper levels of an old corn crib were blown off, windows broken from debris blowing into the window, a garage door was ripped off the track, 6 inch diameter tree limbs were down, large trees were down blocking a road. Another large tree limb landed on a van and porch roof destroying the van and roof.
Trained spotter estimated wind gusts to around 60 mph, with minor tree damage in the area.
Fire Chief reported quarter sized hail in Albia.
Altoona RWIS measured wind gusts to 58 mph.
Emergency manager reported 60 mph wind gusts at Highway 5 and Highway 92.
Large willow tree downed in the yard.
Public reported wind gusts to 70 mph.
Trained spotter reported strong winds to 60 mph with heavy rainfall approaching.
Trained spotter reported strong winds to around 60 mph or more.
Public reported large tree downed in town. Report via social media and is a delayed report.
RWIS station on IA 163 recorded 65 mph wind gust.
RWIS station near Fort Dodge on US 20 recorded a 59 mph wind gust.
Trained spotter reported a lightning strike that hit a tree, resulting in the tree falling onto and damaging the house.
Emergency manager reported roof damage to a farmstead and a barn blown down near the Marshalltown airport.
Public reported several large trees down.
Trained spotter reported wind gusts to 60 mph.
Emergency manager reported tree on a large propane tank near Liscomb on Oaks Ave, many trees and power lines down in Marshalltown, traffic lights down in Marshalltown, and a barn down.
Marshalltown airport ASOS recorded a 69 mph wind gust.
A 3 foot diameter tree was uprooted.
RWIS on US 30 recorded at 59 mph wind gust.
Some medium to large limbs were downed by the winds.
The Emergency Manager reported grain bins destroyed and roof damage to a house.
Trained spotter reported doors blown off machine shed and large branches down.
RWIS on Highway 30 measured wind gusts to 59 mph.
Marshalltown airport AWOS recorded 68 mph wind gust.
Public reported 1 to 2 foot diameter trees down near the courthouse. Report via social media and is a delayed report.
Public reported outbuilding blown apart. Report via social media and is a delayed report.
Trained spotter reported an estimated gust of around 60 mph.
Iowa DOT reported tree across IA-175 blocking road east of Reinbeck between T69 and D46. Time estimated by radar and is a delayed report.
A machine shed was blown down on top of a person, who was extricated and taken to the hospital. A building in Greene collapsed and caused a gas leak. Widespread tree damage and numerous trees down, power lines down and building damage throughout the western half of the county.
Trained spotter reported wind gusts to 60 mph.
Amateur radio reported several power poles/power lines down between Parkersburg and Aplington on Highway 57.
Coop observer reported very high winds estimated at over 70 mph. Power reported out in Parkersburg, semi overturned on Highway 57 resulting in one fatality, and numerous tree limbs down on roads. A 3 foot diameter tree also downed in Parkersburg.
Trained spotter reported 4 inch diameter tree limbs down along with numerous other smaller branches in Aplington.
Public estimated wind gusts to at least 70 mph.
Emergency manager estimated wind gusts to 70 mph.
Local fire department estimated hail nickel to quarter in size.
A 65 mph wind gust was recorded at a home weather station.
Public reported a tree fell on their house. Time estimated by radar.
Amateur radio reported wind gusts to 70 mph.
Waterloo Airport ASOS recorded 70 mph wind gust.
Public reported a large tree fell on a house and damage was done to a fence in town. Tree was 1 to 2 feet in diameter. Reported via social media and is a delayed report.
RWIS near Plainfield recorded a 65 mph wind gust.
Emergency manager estimated 6 inch diameter tree limb down pinning people in a car. Numerous locations in North Waterloo with smaller limbs down on streets and cars.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Butler | 2017-05-17 | 70 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698182, 698184, 699715, 698185, 698186, 698187, 698188, 698189, 698190, 698191, 698192, 698194, 698195, 698196, 698197, 698199, 698200, 699924, 698203, 699710, 698205, 698206, 699711, 698204, 699716, 698207, 698208, 698209, 698210, 698211, 698220, 699910, 698212, 698214, 698216, 698217, 698215, 698218, 698221, 698224, and more.